Tylenol (acetaminophen) is a widely used drug which is considered safe when used appropriately. Safe use decreases the chance for undesirable side effects. Safety warnings about Tylenol should be respected and it should be taken according to directions. If you take Tylenol or may take it in the future, here are 10 things you should know.
1 - Tylenol is a medication prescribed for pain relief and fever reduction.
Tylenol belongs to a class of drugs known as analgesics and antipyretics. Acetaminophen, the generic equivalent of Tylenol, is the most commonly prescribed and widely used analgesic (pain reliever) and antipyretic agent (fever reducer) in the world. Tylenol (acetaminophen) does not have anti-inflammatory properties though. Tylenol is prescribed for many health problems, one of which is arthritis pain.
2 - Acetaminophen, the active ingredient in Tylenol, is contained in more than 100 different products and combination products.
Acetaminophen is contained in countless pain formulations, cold products, sinus preparations, and more (e.g. Sinutab, Midol, Ultracet, Dristan). The wide availability of acetaminophen, sold over-the-counter and in prescription products, make it one of the most common drugs associated with intentional or accidental poisoning. Taking multiple products which contain acetaminophen and exceeding the maximum allowable daily dose can cause serious side effects and can have potentially fatal consequences.
3 - The maximum allowable daily dose of Tylenol (acetaminophen) is 4 grams (or 4000 mg) in adults and 90 mg/kg in children.
Tylenol (acetaminophen) is available as a tablet, chewable tablet, capsule, caplet, geltab, gelcap, extended-release tablet, or liquid suspension to be taken by mouth with or without food. It is also available as a suppository. Regular strength Tylenol is 325 mg per pill. Extra strength Tylenol is 500 mg per pill. For adults, 8 extra strength Tylenol tablets is the maximum allowed per day. If you exceed that amount, you risk serious consequences. (Update: In 2011, the FDA proposed changes to the maximum dosage for acetaminophen.)
On August 30, 2013, Johnson & Johnson announced that a warning will appear on the cap of new bottles of Extra Strength Tylenol sold in the U.S. starting in October and on other Tylenol bottles in the months ahead. The warning will clearly state that over-the-counter drugs containing acetaminophen can cause sudden liver failure when too much is taken.
4 - You must be aware of the cumulative effect of taking various products which contain acetaminophen.
As previously explained, many products contain acetaminophen. It is your responsibility to add up the amount of acetaminophen you are ingesting daily, even if from more than one product, to be sure you are not exceeding the daily dose which is allowed. For example, if you take two Lortab 10-500 per day, that is equal to 1000 mg acetaminophen since one Lortab contains 500 mg. acetaminophen. Lortab contains hydrocodone and acetaminophen. If, in addition, to Lortab for pain, you also take cold or sinus medication which contains acetaminophen, you must add the total amount ingested (e.g. add up the acetaminophen in both Lortab and the cold medication) in order to be aware of the cumulative effect. The label on Tylenol recommends that you not take more than one product at a time which contains acetaminophen to ensure that you won't exceed maximum allowable dosages.
5 - Drinking alcoholic beverages while taking acetaminophen is not advised.
If you drink three or more alcoholic beverages every day or have had alcoholic liver disease, ask your doctor if you should take acetaminophen. The combination of alcohol and acetaminophen can be seriously damaging to the liver, with possibly fatal outcomes.
6 - Acetaminophen side effects can be serious. Know when you should call your doctor instead of assuming the problem will disappear.
Certain side effects can be signs of an allergic reaction or a situation which requires immediate medical attention, such as:
- Difficulty breathing
- Difficulty swallowing
7 - Symptoms associated with acetaminophen overdose can be serious too, and require immediate medical attention.
The symptoms can occur whether the overdose is accidental or not:
- Loss of appetite
- Extreme fatigue
- Unusual bleeding or bruising
- Pain in stomach (especially upper right portion)
- Yellowish skin or eyes
- Flu-like symptoms
- Irregular heartbeat
8 - There are recommendations and guidelines for how long you should take Tylenol (acetaminophen) if you are self-treating.
Current recommendations suggest that you may take acetaminophen for up to 3 days when treating a fever, and for up to 10 days when treating pain. If symptoms persist beyond that time frame, consult with a doctor to see if you should continue with acetaminophen or change your treatment plan.
9 - Acetaminophen is classified as FDA Pregnancy Category B, meaning, it is unlikely the drug would harm an unborn baby.
If you are pregnant, do not take acetaminophen without discussing it with your doctor. Acetaminophen passes into breast milk. Though it is considered safe to use during breastfeeding, discuss it with your doctor.
10 - When used as directed, Tylenol (acetaminophen) is considered generally safe. That's the bottom line.
When taken according to directions, side effects from acetaminophen are rare. The most serious side effect is liver damage. Kidney toxicity is also a possibility. The risk of liver damage increases with:
- Large doses of acetaminophen
- Chronic use of acetaminophen
- Concomitant use of acetaminophen with alcohol (i.e. taken together) or with other drugs that can also potentially cause liver damage
Acetaminophen. Drugs.com. May 16,2007.
Drug Information: Acetaminophen. MedlinePlus. May 16,2007.